Hail, Lawrence
- When
- August 16, 6:10 PM EST
- Where
- Lawrence County, Ironton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.530, -82.670
In the late afternoon heat, thunderstorms formed in northeast Kentucky and affected extreme southeast Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In the late afternoon heat, thunderstorms formed in northeast Kentucky and affected extreme southeast Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 16, 4:54 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 554 PM EDT THU AUG 16 2007 .SYNOPSIS... STRONG THUNDERSTORMS THIS EVENING...BEFORE COLD FRONT MOVES SOUTH OF THE AREA OVERNIGHT. HIGH PRESSURE BUILDS WITH COOLER WEATHER INTO THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY NIGHT/... LATE AFTERNOON UPDATE... THUNDERSTORMS HAVE ERUPTED ALONG NEARLY STATIONARY OUTFLOW BOUNDARY ALONG THE OHIO RIVER INTO CENTRAL WEST VIRGINIA. THIS WILL CONTINUE TO FIRE THUNDERSTORMS THROUGH THE EVENING HOURS...MAINLY SOUTH HALF OF THE FORECAST AREA...BEFORE FRONT FINALLY PUSHES SOUTH OF THE REGION LATER TONIGHT. HAVE UPPED POPS TO LIKELY MAINLY SOUTH OF I64 CORRIDOR...WITH POSSIBLE SEVERE EARLY THIS EVENING. OLD DISCUSSION... MANY RECORD HIGHS HAVE BEEN TIED OR BROKEN THIS AFTERNOON...THANKS TO FAVORABLE TIMING IN BETWEEN UPPER LEVEL WAVES ALLOWING FOR FULL HEATING BY THE SUN. CAP HAS BEEN TOO STRONG TO OVERCOME FOR ANY POP UP STORMS...BUT THE UPSTREAM UPPER WAVE HAS DEVELOPED A COMPLEX OF STORMS IN CENTRAL ILLINOIS...WHICH WILL QUICKLY RIDE THROUGH THE FLOW ALONG SHARP TEMPERATURE GRADIENT INTO THE CWA THIS EVENING. AN OLD OUTFLOW BOUNDARY WAS SET BY CONVECTION THIS MORNING...WHICH SHOULD ALSO HELP TO SUSTAIN COMPLEX AS IT GETS HERE. FREEZING LEVEL AROUND 14KFT...SO WHILE HAIL WILL BE POSSIBLE...MAIN THREAT WILL BE GUSTY WINDS THIS EVENING...WITH UNIDIRECTIONAL SHEAR. SPC MAINTAINS SLIGHT RISK OF SEVERE THUNDERSTORMS /AS OF 19Z/. WENT WITH A MAX OF LOW LIKELY POPS RUNNING FROM SOUTHERN TRI-STATE THROUGH COALFIELDS...DESPITE LACK OF QPF SHOWN BY LOCAL HIGH RESOLUTION MODELS WHICH HAVE FAILED TO CAPTURE UPSTREAM CONVECTION. GFS ACTUALLY HAS A DECENT HANDLE OF INCOMING WAVE AND ASSOCIATED PRECIP. MAIN COMPLEX LOOKS TO PASS THROUGH 8PM-MIDNIGHT TIMEFRAME. ONCE WAVE PASSES...SURFACE FRONT SLIPS TO SOUTHERNMOST CWA BY 12Z FRIDAY. DRY AIR AND SUNSHINE TAKES OVER AFTER SOME MORNING SHOWERS IN THE SOUTH. COMPARED TO TODAY...ABOUT TEN DEGREES COOLER FOR HIGHS FRIDAY...WHICH IS STILL UPPER 80S/NEAR 90 IN THE LOWLANDS. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... HIGH PRESSURE SETTLES IN ON SATURDAY AND SLOWLY MOVES EAST DURING THE DAY. THIS AIR MASS LOOKS VERY DRY SO HAVE LOWERED THE SKY COVER AND ALSO REDUCED ANY MENTION OF POPS FOR SAT NIGHT AS THE WARM FRONT TRIES TO REORGANIZE TO THE NORTHERN PART OF THE AREA. WHILE SOME SHORTWAVE ENERGY TRIES TO DIVE SE ACROSS THE GREAT LAKES INTO PA...NOT EXPECTING THAT THIS WILL AFFECT THE REGION AS IT IS TOO FAR NORTH AND WITH THE DRY AIRMASS IN PLACE THE MOISTURE SHOULD BE VERY LIMITED. TEMPERATURES ARE A LITTLE TRICKY AT THIS POINT AS THE 850 TEMPERATURE GRADIENT IS VERY TIGHT AND COULD LEAD TO SOME LARGER DIFFERENCES BETWEEN SITES THAN NORMAL. HAVE HELD ON TO SLIGHTLY WARM VALUES IN THE SOUTH LEANING MORE TOWARD THE WARM FWC AND MET...BUT ACROSS THE NORTH...WHERE THE COOLER AIR SHOULD BE IN PLACE...LEANED MORE TOWARD THE MAV/MET NUMBERS. ON SUNDAY...THE MODELS HAVE CHANGED COURSE A BIT AS THE HEIGHTS BEGIN TO BUILD BACK INTO THE AREA AND THE UPPER RIDGE SLIDES EAST OVER THE SOUTHEASTERN US. THIS WILL HELP THE WARM FRONT DEVELOP ACROSS NCENTRAL OHIO AND SRN PA. HAVE LEFT A TIGHT GRADIENT OF POPS ACROSS THE NORTH NEAR THE FRONT...BUT WENT LOWER ON THE POPS ACROSS THE SOUTH. WILL HAVE TO WATCH THE NW FLOW ALOFT AS IT COULD HELP PUSH THE SHOWERS FURTHER SOUTH ON SUNDAY...SHOULD THE FLOW TURN MORE. WITH THE HEIGHTS BUILDING...THE WARMER TEMPERATURES SHOULD BEGIN TO RETURN. HAVE STARTED TO PUSH VALUES UP...A TOUCH ABOVE THE 12Z MEX. && .LONG TERM /MONDAY THROUGH THURSDAY/... OVERALL...THE EXTENDED RANGE MODELS ARE IN DECENT AGREEMENT SHOWING THE RIDGING OVER THE SOUTHERN HALF OF THE COUNTRY CONTINUING THROUGH THE PERIOD. OVER THE OHIO VALLEY...THE TROUGH THAT DIVES SOUTHWARD FOR THE WEEKEND...GRADUALLY PULLS OUT AND THE HEIGHTS AGAIN BUILD TOWARD MID WEEK WITH A RETURN TO THE WARMER CONDITIONS EXPECTED. HPCS PATTERN WAS ALONG THIS LINE SO HAVE GENERALLY FOLLOWED THIS SCENARIO. FOR MONDAY...AS THE UPPER TROUGH PULLS AWAY...A WARM FRONT SLIDES SLOWLY NORTHWARD ACROSS THE REGION AND COULD BE A FOCUS FOR SHOWERS AND THUNDERSTORMS AS THE MOISTURE BUILDS. WILL NEED TO WATCH FOR THE POTENTIAL FOR SOME STRONGER STORMS AS THE FLOW ALOFT IS NORTHWEST...WHICH OFTEN HELPS TO AID THE STORM DEVELOPMENT. WITH MORE CLOUDS AROUND...HELD TEMPERATURES DOWN A TOUCH IN THE MID TO UPPER 80S...BUT IT COULD BE A TOUCH COOLER IN THE NORTH...DEPENDING UPON WHERE THE RAIN SHIELD WITH THE ISENTROPIC LIFT SETS UP. ON TUESDAY...THE WARM FRONT BEGINS TO LIFT AWAY FROM THE AREA SO GRADUALLY ALLOW THE POPS TO LESSEN DURING THE DAY AND ALSO BEGIN TO RAISE TEMPERATURES. ON WEDNESDAY AND THURSDAY...THE UPPER RIDGE PUSHES INTO THE AREA...AND THE SOUTHWEST FLOW AT THE SURFACE SHOULD ALLOW THE HEAT TO BUILD. HAVE RAISED TEMPERATURES A TOUCH FROM THE MEX AND HPC GUIDANCE FOR HIGHS AS THE HEAT SHOULD BE BUILDING. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... LATE AFTERNOON UPDATE... CONCENTRATED AREA OF THUNDERSTORMS ALONG A NEARLY STATIONARY OUTFLOW BOUNDARY ALONG THE OHIO RIVER INTO CENTRAL WEST VIRGINIA THROUGH 02Z...AFFECTING MAINLY HTS AND CRW. OLD DISCUSSION... COMPLEX OF GUSTY STORMS AND ASSOCIATED DEGRADED CONDITIONS MAY IMPACT KHTS...KCRW...AND KBKW BETWEEN 00Z-06Z. AFTER 06Z...ALL TERMINALS /EXCEPT KBKW/ COULD DROP INTO IFR AS CLOUDS BEGIN TO BREAK LATE TONIGHT. KEKN PROBABLY WILL GET INTO LIFR FOR A FEW HOURS. VFR TAKES OVER AFTER 13Z FRIDAY. AVIATION OUTLOOK...18Z FRI-TUE...EACH LATE NIGHT/EARLY MORNING COULD YIELD IFR VALLEY FOG...ESPECIALLY KEKN /IFR OR WORSE/. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV NEAR TERM...JMV SHORT TERM...ESS LONG TERM...ESS AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 436 AM EDT THU AUG 16 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-170845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 436 AM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE AREA TODAY THROUGH THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 639 PM EDT THU AUG 16 2007 WVZ006-013-014-162315- PUTNAM WV-CABELL WV-LINCOLN WV- 639 PM EDT THU AUG 16 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 639 PM EDT...A STRONG THUNDERSTORM WAS OVER MILTON...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... ONA... SALT ROCK...TEAYS VALLEY...HURRICANE AND CULLODEN. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 8 NE WINFIELD 38.61N 81.78W
08/16/2007 PUTNAM WV EMERGENCY MNGR
LARGE BRANCHES DOWN IN PARADISE
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 8 NE WINFIELD 38.61N 81.78W
08/16/2007 PUTNAM WV EMERGENCY MNGR
LARGE BRANCHES DOWN IN PARADISE
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
652 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG ASHLAND 38.46N 82.64W
08/16/2007 BOYD KY EMERGENCY MNGR
WIDESPREAD TREES DOWN IN THE NORTHERN PART OF THE COUNTY
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
657 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL CLENDENIN 38.41N 81.34W
08/16/2007 U0.75 INCH KANAWHA WV PUBLIC
EVENT OCCURRED BETWEEN
636 PM 08/16/2007 AND 651 PM 08/16/2007
&&
NNNNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 702 PM EDT THU AUG 16 2007 WVZ015-016-162345- KANAWHA WV-ROANE WV- 702 PM EDT THU AUG 16 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 702 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTHWESTERN ROANE COUNTY...OR ABOUT 13 MILES NORTHEAST OF SISSONVILLE...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... LEFT HAND...LOONEYVILLE...TARIFF...HARMONY...AMMA AND WALTON. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Three trees were blown down onto streets, while 1 tree fell in a backyard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48389, 48387, 48388, 48390.